Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 16, NWS Des Moines, IA

May 11, 2000Boone County, Hamilton County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 11, 2000, 10:51 PM CDT for Boone County, Hamilton County, Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 11, 2000, 10:51 PM CDT (03:51 UTC)
Expired
May 11, 2000, 11:20 PM CDT
In force
29 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Boone County, IA, Hamilton County, IA

The radar

The Des Moines radar (KDMX), 56 km from the middle of the area, began a volume at 03:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.9 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2000-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1014 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2000-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1014 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1527 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.3
Supercell composite
10.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 120352
SVRDSM
IAC015-079-120415-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1051 PM CDT THU MAY 11 2000

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN HAMILTON COUNTY IN CENTRAL IOWA
  NORTHEASTERN BOONE COUNTY IN CENTRAL IOWA

* UNTIL 1120 PM CDT

* AT 1051 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH
  LARGE HAIL 12 MILES SOUTHWEST OF STANHOPE...OR ABOUT 26 MILES
  SOUTHEAST OF FORT DODGE...MOVING EAST AT 30 MPH.

* SOME LOCATIONS THREATENED THROUGH 1120 PM CDT...
  STANHOPE

DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE KWARNED
AREA.

LAT...LON 4223 9396 4210 9372 4233 9365 4226 9394

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:10 PM CDT, 7 hours 41 minutes earlier.

Area forecast discussion, May 11, 3:10 PM CDT, 7 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
310 PM CDT THU MAY 11 2000

SHORT TERM...TRIPLE POINT IS STARTING TO SHOW ITS HAND IN THE VSB
IMAGERY...NR SLB OR STORM LAKE. MOST LIKELY INIT AREA SHOULD BE FROM
THAT LOCATION TWDS ALO AND JUST TO THE N. 18Z DSM GOES SOUNDER
SOUNDING CAPE WAS 4200 WITH A CIN OF 100. SPICKARD IS EVEN MORE
INTERESTING BUT NOT REALITY. CU FLD OVRHD IS THICKENING ABIT WITH
RECORD HIGH AT HAND. CAP IS IN PLACE S OF IMAGERY WRMFNT. XPCG
DVLPMT VCNTY TRIPLE PT BTWN 6 TO 9 PM.

LONGER TERM...NEW MESOETA AND MORE SUBTLY THE 12Z ETA DVLPS
CONVECTIVE FEEDBACK OVR ERN IA AND ROLLS IT TWD CHI TNGT. THUS A
COMPLEX SIMILAR TO LAST NGT IS XPD OVR ERN PTN CWA EWD. PUSH OF SFC
NWLY FLOW SLOWS TMR AS UPR SUPPORT LIFTS ACRS MN. MORE CONVECTION
THEN PSBL ACRS SERN IA TMR. CD SURGE ARRIVES FRI NGT AND SAT WITH
SOME THREAT OF SHWRS ACRS NRN CWA AS H8 TMP GOES TO ZERO BY 48HRS
NKRN CWA. OPTTED TO LEAVE OUT OF FCST ATTM. PREV FCST TMPS MATHCED
WELL WITH SUGGESTED NUMBERS. WL NOT XTEND WND ADVISORY.

.DSM...NONE
MYERS

In the hours before

Local storm report, May 11, 9:36 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
936 PM CDT THU MAY 11 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    2 S NEW HARTFORD          IA   TORNADO
05/11/00   BUTLER                         REPORTED BY STORM
                                          SPOTTER. TORNADO ON THE
                                          GROUND.

0700 PM    JANESVILLE                IA   1.75 INCH HAIL
05/11/00   BREMER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0703 PM    CEDAR FALLS               IA   TORNADO
05/11/00   BLACKHAWK                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0704 PM    5 N WATERLOO              IA   TORNADO
05/11/00   BLACKHAWK                      REPORTED BY STORM
                                          SPOTTER.

0707 PM    CEDAR FALLS               IA   TORNADO
05/11/00   BLACKHAWK                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0710 PM    4 N WATERLOO              IA   TORNADO
05/11/00   BLACKHAWK                      REPORTED BY STORM
                                          SPOTTER.

0711 PM    3 N CEDAR FALLS           IA   TORNADO
05/11/00   BLACKHAWK                      REPORTED BY STORM
                                          SPOTTER.

0716 PM    1 N WATERLOO              IA   TORNADO
05/11/00   BLACKHAWK                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0719 PM    DUNKERTON                 IA   TORNADO
05/11/00   BLACKHAWK                      *** 1 INJ ***
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0724 PM    DUNKERTON                 IA   TORNADO
05/11/00   BLACKHAWK                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          COOP ELEVATOR HEAVY
                                          DAMAGED AND CHURCH ROOF
                                          BLOWN OFF.

0755 PM    2 N DUNKERTON             IA   TORNADO
05/11/00   BLACKHAWK                      REPORTED BY STORM
                                          SPOTTER. ON THE GROUND.

0759 PM    3 W DUNKERTON             IA   TORNADO
05/11/00   BLACKHAWK                      REPORTED BY STORM
                                          SPOTTER. FARM DESTROYED
                                          AND SEVEN OUTBUILDINGS
                                          DESTROYED.

0820 PM    DUNKERTON                 IA   TORNADO
05/11/00   BLACKHAWK                      REPORTED BY STORM
                                          SPOTTER. TWO HOUSES
             ~                             DESTROYED IN TOWN.,

0825 PM    5 SSE DUNKERTON           IA   TORNADO
05/11/00   BLACKHAWK                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, May 11, 10:21 PM CDT, 30 minutes before
IAZ007-017-026>028-038-039-050-062-075-120350-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1021 PM CDT THU MAY 11 2000

...TORNADO WATCH NUMBER 264 HAS BEEN CANCELLED...

TORNADO WATCH NUMBER 264 THAT HAD BEEN IN EFFECT FOR LOCATIONS FROM
MANLY AND MASON CITY...SOUTH THROUGH WATERLOO...GRUNDY CENTER...AND
INTO THE OSKALOOSA AREA HAS BEEN CANCELLED.  SEVERE WEATHER IS NOW
EXPECTED TO TAKE PLACE EAST OF THESE AREAS.

COUNTIES INCLUDED IN THIS CANCELLATION INCLUDE...BLACK HAWK...
BREMER...BUTLER...CERRO GORDO...FRANKLIN...GRUNDY...MAHASKA...
POWESHIEK...TAMA AND WORTH.

&&

SEARCY

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:21 PM CDTTornado WarningDMXBlack Hawk29 min
May 11, 7:44 PM CDTTornado WarningDMXBlack Hawk31 min
May 11, 8:13 PM CDTTornado WarningDMXBlack Hawk32 min
May 11, 9:12 PM CDTFlash Flood WarningDMXBlack Hawk3 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.